Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 358, NWS Wichita, KS

July 31, 20114 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 4:57 PM CDT for 4 counties in Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2011, 4:57 PM CDT (21:57 UTC)
Expired
Jul 31, 2011, 5:45 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 153 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:01 PM CDTTSTM WND DMG1 Ne Humboldt, KSSEVERAL LARGE TREES DOWNED WITH SOME POWER LINES DOWN ALSO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS53 KICT 312157
SVRICT
KSC001-133-205-207-312245-
/O.NEW.KICT.SV.W.0358.110731T2157Z-110731T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 545 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A 
  LINE EXTENDING FROM TORONTO TO 8 MILES NORTH OF ERIE...AND 
  MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...TORONTO...BUFFALO...ERIE...STARK...CHANUTE AIRPORT...
  COYVILLE...EARLTON AND BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3761 9596 3793 9596 3787 9507 3754 9508
TIME...MOT...LOC 2156Z 332DEG 4KT 3783 9590 3768 9520
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
1 follow-up statement
107 
WWUS53 KICT 312219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SUN JUL 31 2011

KSC001-133-205-207-312245-
/O.CON.KICT.SV.W.0358.000000T0000Z-110731T2245Z/
NEOSHO KS-ALLEN KS-WILSON KS-WOODSON KS-
519 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WOODSON...NORTHERN WILSON...SOUTHERN ALLEN AND NORTHERN NEOSHO
COUNTIES UNTIL 545 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 
MILES NORTHWEST OF BUFFALO TO 7 MILES NORTHEAST OF ERIE...MOVING 
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHANUTE...BUFFALO...ERIE...CHANUTE AIRPORT...EARLTON...COYVILLE AND
  BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3761 9596 3793 9596 3787 9507 3754 9508
TIME...MOT...LOC 2219Z 332DEG 4KT 3776 9581 3766 9518
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 2:53 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUL 31 2011

.DISCUSSION...

TONIGHT:
ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N
OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS
SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE
THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING
DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM.

MON-WED NGT:
HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH
SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE
ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL
REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F
HIGHS.

THU-SUNDAY NGT:
FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN
PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT
WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY
& GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD
FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S
OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD
RETREAT N ACROSS NRN HALF OF KS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 107  80 110 /  20   0   0   0
HUTCHINSON      78 107  80 110 /  20   0   0   0
NEWTON          78 107  80 110 /  20   0   0   0
ELDORADO        78 107  80 109 /  20   0   0   0
WINFIELD-KWLD   79 107  80 109 /  20   0   0   0
RUSSELL         76 105  76 103 /  20   0   0  20
GREAT BEND      76 106  77 106 /  20   0   0  10
SALINA          77 106  79 108 /  20  10   0  10
MCPHERSON       78 107  80 109 /  20   0   0   0
COFFEYVILLE     79 107  80 109 /  20  10   0   0
CHANUTE         78 104  80 109 /  20  10   0   0
IOLA            78 102  80 109 /  20  10   0   0
PARSONS-KPPF    79 105  80 109 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 3:50 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
350 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA THROUGH EARLY
EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS.

ISOLATED THUNDERSTORMS WILL OCCUR UNTIL LATE THIS EVENING OVER
CENTRAL AND SOUTH-CENTRAL KANSAS WHERE 50 TO 60 MPH GUSTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS. THE EXCESSIVE HEAT WARNING
MAY BE EXTENDED UNTIL LATE THURSDAY AFTERNOON...ESPCIALLY IN
SOUTHEAST KANSAS WHERE HEAT INDICES OF 105 TO 108 MAY OCCUR.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER
ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY
MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Jul 31, 4:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     4 NNE CLEARWATER        37.56N 97.47W
07/31/2011  M56 MPH          SEDGWICK           KS   MESONET

&&

KED
Special weather statement, Jul 31, 4:03 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SUN JUL 31 2011

KSZ067-082-083-091-092-312130-
HARPER-KINGMAN-RENO-SEDGWICK-SUMNER-
403 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST HARPER...EASTERN KINGMAN...SOUTHEAST
RENO...WESTERN SEDGWICK AND NORTHWEST SUMNER COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF CHENEY...OR 18 MILES EAST OF
KINGMAN. THIS STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE
SCATTERED ACROSS THE AREA JUST WEST AND SOUTHWEST OF WICHITA.

GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 31, 4:05 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN JUL 31 2011

KSZ071-312130-
WOODSON-
405 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WOODSON COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO...OR 8 MILES SOUTH OF YATES
CENTER. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 31, 4:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT SUN JUL 31 2011

KSZ082-312200-
KINGMAN-
439 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN KINGMAN COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF CHENEY...OR 14 MILES EAST OF
KINGMAN. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 31, 4:46 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SUN JUL 31 2011

KSZ071-072-095-096-312215-
ALLEN-NEOSHO-WILSON-WOODSON-
446 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...NEOSHO...WILSON AND WOODSON COUNTIES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM TORONTO
TO 10 MILES NORTH OF ERIE...AND MOVING SOUTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 31, 4:54 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT SUN JUL 31 2011

KSZ082-083-092-312230-
KINGMAN-SEDGWICK-SUMNER-
454 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN KINGMAN...SOUTHWEST SEDGWICK AND
NORTHWEST SUMNER COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA. THESE STORMS WERE
NEARLY STATIONARY.

GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:38 PM CDTSevere Thunderstorm WarningICTButler37 min
Jul 31, 2:34 AM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
Jul 31, 2:15 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Jul 31, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner14 min
Jul 31, 3:36 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jul 31, 4:11 PM CDTSevere Thunderstorm WarningICTWilson, Woodson34 min
Jul 31, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell41 min
Jul 31, 5:39 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.